Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 33, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Mar 21, 2017, 4:09 PM CDT for Lincoln County, Moore County, Tennessee. It was in force for 36 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 21, 2017, 4:09 PM CDT (21:09 UTC)
- Expired
- Mar 21, 2017, 4:45 PM CDT
- In force
- 36 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Lincoln County, TN, Moore County, TN
The radar
The Northeast Alabama radar (KHTX), 60 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 21, 4:28 PM CDT | HAIL 1 | 6 Sse Petersburg, TN | . |
| Mar 21, 4:28 PM CDT | HAIL 1 | Howell, TN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 21, 2:33 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.2 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 215 J/kg
- Mixed-layer CIN
- -332 J/kg
- Mixed-layer LCL
- 1125 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 157 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
681
WUUS54 KHUN 212109
SVRHUN
TNC103-127-212145-
/O.NEW.KHUN.SV.W.0033.170321T2109Z-170321T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Huntsville AL
409 PM CDT TUE MAR 21 2017
The National Weather Service in Huntsville Alabama has issued a
* Severe Thunderstorm Warning for...
West central Moore County in Middle Tennessee...
North central Lincoln County in Middle Tennessee...
* Until 445 PM CDT
* At 409 PM CDT, a severe thunderstorm was located near Petersburg,
or 9 miles southeast of Lewisburg, moving southeast at 20 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Petersburg, Chestnut Ridge, Howell, Belleville, Mimosa and
Booneville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3535 8654 3536 8649 3532 8645 3532 8642
3535 8640 3517 8650 3527 8672 3531 8668
3533 8660 3536 8660 3537 8659
TIME...MOT...LOC 2109Z 293DEG 15KT 3534 8669
HAIL...1.00IN
WIND...<50MPH
$$
KDW1 follow-up statement
584
WWUS54 KHUN 212125
SVSHUN
Severe Weather Statement
National Weather Service Huntsville AL
425 PM CDT TUE MAR 21 2017
TNC103-127-212145-
/O.CON.KHUN.SV.W.0033.000000T0000Z-170321T2145Z/
Moore TN-Lincoln TN-
425 PM CDT TUE MAR 21 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR WEST CENTRAL MOORE AND NORTH CENTRAL LINCOLN COUNTIES...
At 424 PM CDT, a severe thunderstorm was located near Petersburg, or
9 miles north of Fayetteville, moving southeast at 20 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Petersburg, Chestnut Ridge, Howell, Belleville, Mimosa and
Booneville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm has a history of producing quarter size hail. SEEK
SHELTER NOW inside a sturdy structure and stay away from windows.
&&
LAT...LON 3535 8654 3536 8649 3532 8645 3532 8642
3535 8640 3517 8650 3527 8672 3531 8668
3533 8660 3536 8660 3537 8659
TIME...MOT...LOC 2124Z 299DEG 16KT 3528 8662
HAIL...1.00IN
WIND...<50MPH
$$
KDWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 3:13 PM CDT, 56 minutes earlier.
Area forecast discussion, Mar 21, 3:13 PM CDT, 56 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 313 PM CDT Tue Mar 21 2017 .NEAR TERM...(Tonight) Issued at 312 PM CDT Tue Mar 21 2017 The MCS will be exiting northeast AL and southern middle TN around 01-02Z, so we may be able to trim some of the Severe Thunderstorm Watch early. Trailing showers along the outflow boundary could redevelop, and even along the cold front. However, have kept this PoP in the low chance range at this point. With lingering cloud cover, lows will stay on the mild side in the lower 60s despite the frontal passage. .SHORT TERM...(Wednesday through Thursday) Issued at 312 PM CDT Tue Mar 21 2017 Despite the mid level shifting east on Wednesday into Thursday, cloud cover will be considerable with weak impulses in the northwest flow at mid levels tracking southeast. The surface high will induce a pseudo-wedge that attempts to produce some light precip late Thursday into Thursday night. This as mid level warm advection on the west side of the 850 mb ridge will produce showers across the upper and middle MS valley to our northwest. Forecast soundings indicate that warm advection above 900 mb may increase the inversion and trap the low level moisture and clouds through Thursday Night. Will forecast patchy drizzle and a slight chance of light rain given the amount of low level saturation indicated. .LONG TERM...(Thursday night through Monday) Issued at 312 PM CDT Tue Mar 21 2017 Sfc high pressure will push eastward off into the Atlantic on Friday. This will keep conditions dry but return flow will open the Gulf up to start increasing moisture ahead of our next system this weekend. From when this system started coming into view until today, models have come into much better agreement. However, there is still some differences in timing and placement, especially of the sfc low. Timing slowed down even more today as the upper level trough takes on a greater negative tilt than previous runs. The ECMWF is trending a little bit farther north while the GFS is still trending a little stronger. Both agree that the system will weaken as it moves towards the TN Valley Friday night/Saturday. Showers will start moving into the area starting Friday night/Saturday morning. Showers and thunderstorms will overspread the area west to east Saturday afternoon into Saturday night. As for details, with plentiful moisture PWATS will rise just over an inch and looks like there will be moderate shear and CAPE values. Will keep the main threats as damaging wind and locally heavy rainfall. As the system lifts NE Saturday night, POPs for just showers will taper off west to east throughout the day on Sunday. The next system up to bat is right on the heels of the last one, moving in on Monday as a short wave moves in from the Plains. Will start the work week off with a chance of showers and thunderstorms with highs in the low/mid 70s. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1151 AM CDT Tue Mar 21 2017 VFR flight weather conditions are expected through early this evening for most locations southwest of KMSL and KHSV. Northeast of these locations, a complex of thunderstorms is likely to move across southern TN and far northeast AL. The chance is greater at KHSV to be affected and have included a VCTS from 21-03Z before the cold front arrives. Severe thunderstorms are possible and capable of winds of 50kt or higher and hail. After the frontal passage late this evening, winds will shift to the north and a period of lower ceilings of 020-030agl are possible producing MVFR conditions. These clouds should clear by ~17Z on Wednesday. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...17 SHORT TERM...17 LONG TERM...JMS AVIATION...17 For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Mar 21, 1:55 PM CDT, 2 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Huntsville AL 155 PM CDT Tue Mar 21 2017 ALZ001>010-016-TNZ076-096-097-221200- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN- 155 PM CDT Tue Mar 21 2017 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Through Tonight... A cluster of severe thunderstorms will move southeastward across Northeastern Alabama and Southern Middle Tennessee later this afternoon and evening. Damaging winds will be the primary threat with the cluster of thunderstorms itself, with a lesser threat for large hail with any storms that develop ahead of this area of storms. Locations to the south and west of a line from Muscle Shoals to Guntersville are only expected to see an isolated strong to severe storm at best. Storms will end from northwest to southeast by midnight tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... Thunderstorms are expected again Saturday, with a few strong to severe storms possible. Strong to damaging wind gusts will be the primary threat. Thunderstorms will again be possible as another system affects the Tennessee Valley Monday, with additional chances for thunderstorms expected later next week as a more active pattern begins to set up across the southeast. .SPOTTER CALL TO ACTION STATEMENT... Activation of storm spotters and emergency management personnel is requested this afternoon and evening. 12
In the hours before
Special weather statement, Mar 21, 3:27 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Huntsville AL
327 PM CDT TUE MAR 21 2017
ALZ009-212100-
Jackson AL-
327 PM CDT TUE MAR 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JACKSON COUNTY UNTIL
400 PM CDT...
At 327 PM CDT, trained weather spotters reported a strong
thunderstorm over Bridgeport, moving east at 20 mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Bridgeport, South Pittsburg, Long Island and New Hope.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3492 8579 3499 8578 3499 8561 3498 8560
3486 8559
TIME...MOT...LOC 2027Z 276DEG 16KT 3496 8570
KDWLocal storm report, Mar 21, 3:40 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
340 PM CDT TUE MAR 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0326 PM HAIL 1 NE BRIDGEPORT 34.95N 85.71W
03/21/2017 M0.75 INCH JACKSON AL TRAINED SPOTTER
&&
12The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 8:33 PM CDT | Special Weather Statement | HUN | Franklin | 42 min |
| Mar 21, 4:33 PM CDT | Severe Thunderstorm Warning | HUN | Franklin, Lincoln, Moore | 27 min |
| Mar 21, 4:57 PM CDT | Severe Thunderstorm Warning | HUN | Franklin, Lincoln, Moore | 33 min |
| Mar 21, 5:03 PM CDT | Tornado Warning | HUN | Franklin | 12 min |
| Mar 21, 5:26 PM CDT | Severe Thunderstorm Warning | HUN | Franklin | 34 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.